Is Your Medicine Making You Sick?
Because my husband snores, he developed severe cataracts that rendered him, for a time, legally blind. That may sound like an odd cause and effect, yet that's exactly what happened after Bill used doctor-prescribed nose drops containing steroids to open up his clogged nasal passages.
At first they worked like a charm and quieted his snoring. But over the course of the following year Bill's sight got so blurry that he was unable to drive or work. The ophthalmologist we saw when his vision first started to decline diagnosed cataracts and told him he didn't need to worry because they take a long time to develop. He never asked Bill which drugs he was taking. Only when Bill's eyes rapidly worsened and our insurance finally gave us the green-light to go to a specialist ophthalmologist did we learn that taking steroids can cause cataracts, a side effect our family doctor never mentioned when he wrote the prescription. In the detailed fine-print information the druggist gave Bill, it said "many people using this medication do not have serious side effects," and among the 20 or so listed it said simply "vision problems."
Cataract surgery restored Bill's vision completely, and our lives are back to normal -- except that he had to endure this trauma simply because he took a drug his doctor prescribed.
Unfortunately, our situation is a snapshot of a troubling trend. While many drug side effects are fleeting and minor, reports to the FDA from doctors, patients and manufacturers about adverse effects and deaths linked to prescription drugs have nearly tripled in seven years, according to a 2007study, which revealed that nearly half a million serious adverse drug reactions were reported to the agency between1998 and 2005. And because reporting is voluntary, the FDA's Office of Drug Safety believes it hears only about 1 percent of all cases of adverse drug reactions -- serious and less so -- according to its own 2004 report.